Alert archive / Iowa / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Sioux Falls, SD

August 11, 201611 counties in Iowa; 4 counties in Minnesota; Dakota County, Nebraska

NWS Sioux Falls, SD issued this flash flood watch at Aug 11, 2016, 4:01 AM CDT for 11 counties in Iowa; 4 counties in Minnesota; Dakota County, Nebraska. It took effect at Aug 11, 2016, 1:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 11, 2016, 4:01 AM CDT (09:01 UTC)
In effect from
Aug 11, 2016, 1:00 PM CDT
Expired
Aug 11, 2016, 9:36 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN, Dakota County, NE

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

755 
WGUS63 KFSD 110901
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 AM CDT THU AUG 11 2016

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ014-
111715-
/O.NEW.KFSD.FF.A.0003.160811T1800Z-160812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-DAKOTA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...
STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...
JACKSON...LAKEFIELD...SOUTH SIOUX CITY
401 AM CDT THU AUG 11 2016

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF IOWA...SOUTHWEST MINNESOTA 
  AND NORTHEAST NEBRASKA...INCLUDING THE FOLLOWING AREAS...IN 
  IOWA...BUENA VISTA...CHEROKEE...CLAY IA...DICKINSON...IDA... 
  LYON IA...O'BRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. 
  IN SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON...MURRAY AND 
  NOBLES. IN NORTHEAST NEBRASKA...DAKOTA. 

* FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT

* AFTER RAINFALL FROM OVERNIGHT THUNDERSTORMS FROM A HALF INCH TO
  INCH IN MANY LOCATIONS ACROSS SOUTHWEST MINNESOTA AND NORTHWEST
  IOWA...THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON
  AND EVENING. WITH VERY HIGH MOISTURE CONTENT TO THE AIR MASS...
  RAINFALL RATES ARE EXPECTED TO UP TO AROUND TWO INCHES PER
  HOUR...AND THESE STORMS APPEAR TO HAVE POTENTIAL TO MOVE ACROSS THE
  SAME AREAS FOR A COUPLE OF HOURS DURING THE LATER AFTERNOON AND
  EARLY EVENING.

* HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING QUICK PONDING
  OF WATER IN RAPID RUNOFF OR POOR DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
4 follow-up statements
120 
WGUS63 KFSD 111629
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT THU AUG 11 2016


IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ014-
120600-
/O.CON.KFSD.FF.A.0003.160811T1800Z-160812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-DAKOTA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...
STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...
JACKSON...LAKEFIELD...SOUTH SIOUX CITY
1129 AM CDT THU AUG 11 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF IOWA...SOUTHWEST MINNESOTA AND NORTHEAST 
  NEBRASKA...INCLUDING THE FOLLOWING AREAS...IN IOWA...BUENA 
  VISTA...CHEROKEE...CLAY IA...DICKINSON...IDA...LYON IA... 
  O'BRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN 
  SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON...MURRAY AND 
  NOBLES. IN NORTHEAST NEBRASKA...DAKOTA. 

* THROUGH LATE TONIGHT

* WEATHER CONDITIONS...AFTER RAINFALL FROM OVERNIGHT THUNDERSTORMS
  OF UP TO AN INCH OR HIGHER IN SOME LOCATIONS ACROSS SOUTHWEST
  MINNESOTA AND NORTHWEST IOWA...THUNDERSTORMS ARE EXPECTED TO
  REDEVELOP THIS AFTERNOON AND EVENING. SLOW MOVING THUNDERSTORMS
  MAY PRODUCE TORRENTIAL RAINFALL LATER TODAY AND INTO THE EVENING
  HOURS. LOCALIZED RAINFALL AMOUNTS OF 2 OR MORE INCHES MAY BE
  POSSIBLE.

* IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING
  QUICK PONDING OF WATER IN RAPID RUNOFF OR POOR DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
199 
WGUS63 KFSD 112012
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 PM CDT THU AUG 11 2016


IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ014-
120415-
/O.CON.KFSD.FF.A.0003.000000T0000Z-160812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-DAKOTA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...
STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...
JACKSON...LAKEFIELD...SOUTH SIOUX CITY
312 PM CDT THU AUG 11 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF IOWA...SOUTHWEST MINNESOTA AND NORTHEAST 
  NEBRASKA...INCLUDING THE FOLLOWING AREAS...IN IOWA...BUENA 
  VISTA...CHEROKEE...CLAY IA...DICKINSON...IDA...LYON IA... 
  O'BRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN 
  SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON...MURRAY AND 
  NOBLES. IN NORTHEAST NEBRASKA...DAKOTA. 

* UNTIL 1 AM CDT FRIDAY

* WEATHER CONDITIONS...THUNDERSTORMS ARE EXPECTED TO CONTINUE
  DEVELOPING ACROSS THE AREA THROUGH THE EVENING. SLOW MOVING
  THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL...WITH LOCALIZED
  RAINFALL AMOUNTS OF 2 INCHES OR MORE POSSIBLE.

* IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING 
  QUICK PONDING OF WATER IN RAPID RUNOFF OR POOR DRAINAGE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
307 
WGUS63 KFSD 120027
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT THU AUG 11 2016


MNZ080-081-089-090-120130-
/O.CAN.KFSD.FF.A.0003.000000T0000Z-160812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MURRAY-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
727 PM CDT THU AUG 11 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST MINNESOTA HAS
BEEN CANCELLED. LITTLE ADDITIONAL RAINFALL IS EXPECTED OVER THE
AREA.

$$

IAZ001>003-012>014-020>022-031-032-NEZ014-120600-
/O.CON.KFSD.FF.A.0003.000000T0000Z-160812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DAKOTA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...
STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
SOUTH SIOUX CITY
727 PM CDT THU AUG 11 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF IOWA AND NORTHEAST NEBRASKA...INCLUDING THE 
  FOLLOWING AREAS...IN IOWA...BUENA VISTA...CHEROKEE...CLAY IA...
  DICKINSON...IDA...LYON IA...O'BRIEN...OSCEOLA... PLYMOUTH...
  SIOUX AND WOODBURY. IN NORTHEAST NEBRASKA...DAKOTA. 

* UNTIL 1 AM CDT FRIDAY

* WEATHER CONDITIONS...THUNDERSTORMS ARE EXPECTED TO CONTINUE 
  DEVELOPING ACROSS THE AREA THROUGH THE EVENING. SLOW MOVING 
  THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL...WITH LOCALIZED 
  RAINFALL AMOUNTS OF 2 INCHES OR MORE POSSIBLE. 

* IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING 
  QUICK PONDING OF WATER IN RAPID RUNOFF OR POOR DRAINAGE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
352 
WGUS63 KFSD 120236
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT THU AUG 11 2016


IAZ001>003-012>014-020>022-031-032-NEZ014-120345-
/O.CAN.KFSD.FF.A.0003.000000T0000Z-160812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DAKOTA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...
STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
SOUTH SIOUX CITY
936 PM CDT THU AUG 11 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF IOWA AND NORTHEAST NEBRASKA
HAS BEEN CANCELLED. THUNDERSTORMS HAVE EXITED THE AREA...WITH
LITTLE ADDITIONAL RAINFALL EXPECTED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Aug 11, 1:27 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 11, 1:27 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
127 AM CDT THU AUG 11 2016

.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed Aug 10 2016

As we move towards mid-afternoon, a moderately unstable environment
has grown across the Tri-State area.  However, forcing itself is on
the minimal side. Still keeping a close eye on a few areas this
afternoon, first being the old outflow boundary from overnight
convection in Minnesota. As a more cooler and stable environment
begins to heat up, starting to see this boundary jump northward
rather quickly. Nevertheless, wherever this boundary falls will be
a focal point or tracking point for overnight convection that forms
in ND/SD.

A secondary area we're monitoring is across northwest Iowa and
adjacent areas of MN/NE where a large area of congested CU have
developed as convective temperatures are met.  A rather highly
unstable (MLCAPE 3000+ J/KG) but weakly forced environment will
persist into the early evening hours. It's possible to see a few
stronger storms form on the far eastern fringes of the CWA, with a
diurnal downtrend this evening.

The main focus tonight will be on a frontal boundary stalled across
west central and northeastern SD this afternoon. A highly unstable
environment has developed, with elevated convection already ongoing
across portions of North Dakota and extreme northern South Dakota.
This initial convection across ND/SD should remain elevated into the
late afternoon hours, but as the warm sector lifts northward, an
upscale growth will likely begin late this afternoon and early
evening.  Dominating east to northeasterly flow should keep this
potential MCS tracking eastward tonight, but would not rule out a
bit of a southeastern track.

Focus then turns to an area west of the CWA along a stationary
boundary from just east of Rapid City northeast towards Aberdeen.
This boundary has retrograded slightly further west than earlier
models where suggesting. With a very warm and humid environment
ahead of the boundary, expecting to see a bit more CU begin to
develop as we move through the afternoon and convective temperatures
are met. However, upscale growth along the boundary may lag until
the very late afternoon or early evening hours until the nose of a
more impressive upper jet edges into the region. As low-lvl
convergence begins to increase along the front, several CAMs are
indicating high based convection will begin to build along a Okaton
to Pierre to Aberdeen line towards 00z.

Given a very unstable environment and increasing shear aloft,
initial storms should display supercellular characteristics.  As we
move through the evening and into  the overnight hours, we should
gradually see more cold pool development and mergers into larger
clusters as the front tries to slide eastward. The eastward timing
should be quite late, which may mitigate the severe weather risk to
a degree.  However, areas west of the I-29 corridor should see an
increased risk through midnight, with storms moving eastward well
after midnight.  With the LLJ veering, may also see elevated
convection develop ahead of the front prior to the pre-dawn hours.
Initial risks will be very large hail (2"+) combined with 70 mph
winds.  Eventually should bowing segments form, threat would
transition to wind. The biggest question tonight is just how much
coverage in storms there will be.

As we move into Thursday the aforementioned front may likely bisect
the CWA by mid-day. Another muggy day is anticipated, and soundings
are suggesting limited capping by mid-day.  While temperatures with
increased cloud cover, may only reach into the lower 80s, a fairly
large reservoir of elevated instability will persist through the day.
Expectations are that we'll have several clusters of storms develop
by mid-day with continued upscale growth by mid-afternoon.  Shear is
rather limited through the day, but given elevated instability
would not be surprised to have a few severe storms into the early
afternoon.

Of bigger concern may be the potential for localized heavy
rainfall.PWAT values by Tuesday afternoon will be pushing 200% of
normal for early August. With the flow running near parallel to
the boundary, could see the potential for flash flooding, especially
over areas along and south of I-90. While we have been dry recently,
any flooding could be the result of rainfall and run-off rates. In
coordination with other offices, will not issue any type of watch,
but one may need to be considered after trends of overnight
convection are shown.

.LONG TERM...(Thursday night through Wednesday)
Issued at 315 PM CDT Wed Aug 10 2016

Ongoing shower and thunderstorm chances extend into the overnight
hours on Thursday night. Frontal boundary will exit the region to
the southeast, with showers and storms gradually diminishing from
northwest to southeast overnight. The best chance for storms will be
across the southeast half of the region, particularly in far
southeast SD into northwest Iowa and portions of southwest MN.
Marginal severe threat will wane fairly quickly in the evening, but
seasonally very high precipitable water values nearing 2 inches,
along with potential for precipitation to move parallel with the
front will keep heavy rainfall as the main threat. In particular,
will need to watch the area east of a Yankton to Windom line for
heavy rainfall and possible flooding concerns.

Precipitation exits the bulk of the region by daybreak on Friday,
perhaps with some isolated showers potentially lingering near the
Iowa Great Lakes into the morning hours. Slightly cooler airmass
begins working into the region on Friday with northern stream trough
sliding across the northern Plains. High temperatures will reach the
80s with much lower dewpoints returning.

Troughing this weekend transitions into a flat ridge early next
week. Overall pattern remains dry with temperatures warming back
into the mid 80s to lower 90s next week, but dewpoints stay in
relatively low. Models are beginning to hint at a shortwave tracking
through the northern Plains Monday night or Tuesday, but will leave
precipitation chances less than 25 percent for now given the
inconsistencies in timing and track.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 127 AM CDT Thu Aug 11 2016

Convective trends provide the greatest challenge to aviation
elements through the next 24 hours. Current line of convection
pushing through southeast South Dakota with wind gusts 40 to 55 mph
as it approaches KFSD after 07z. Ceilings also briefly will lower
into the MVFR range, along with heavy rain reducing visibility to
IFR or lower MVFR for a brief time. After line moves through
during the predawn hours, a lingering threat for more isolated
shower and thunder activity will persist south of I-90 through
early morning. Storms are expected to redevelop by afternoon
near boundary working through the area, and could be severe in
parts of northwest Iowa through early evening. Conditions in
storms will most likely briefly visit the MVFR or IFR levels on
both ceiling and visibility fronts.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...
AVIATION...Chapman
Hazardous weather outlook, Aug 10, 6:50 PM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT WED AUG 10 2016

MNZ071-072-080-081-089-090-097-098-SDZ039-040-054>056-061-062-
120000-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-MCCOOK-MINNEHAHA-
650 PM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY AFTER
MIDNIGHT. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF
HALF DOLLARS AND WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THROUGH
THE DAY THURSDAY...WITH THE BEST CHANCE THURSDAY AFTERNOON AND
EVENING. SEVERE WEATHER IS NOT LIKELY BUT HEAVY RAIN WILL BE
POSSIBLE WITH SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071-
120000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-YANKTON-
CLAY SD-UNION-
650 PM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AFTER ABOUT 3 AM TONIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE LATE THURSDAY AFTERNOON
AND CONTINUE INTO THURSDAY NIGHT. AN ISOLATED STORM COULD PRODUCE
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. HOWEVER THE
BIGGER THREAT SHOULD BE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038-050-052-053-057>060-063>065-068-120000-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
650 PM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AFTER 900 PM
CDT...A FEW OF WHICH COULD PRODUCE HAIL TO THE SIZE OF HALF
DOLLARS AND WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE INTO THURSDAY
AFTERNOON BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
ISOLATED STORMS COULD HOWEVER PRODUCE LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM CDT.

In the hours before

Local storm report, Aug 11, 12:15 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1215 AM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     2 S HURON               44.33N 98.22W
08/11/2016                   BEADLE             SD   STORM CHASER

            HIGH WINDS ESTIMATED AT 80 MPH. GROCERY CART
            STANDS KNOCKED OVER. TREES SNAPPED.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Aug 11, 12:16 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 AM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     TSTM WND GST     HURON                   44.36N 98.22W
08/10/2016  U72 MPH          BEADLE             SD   ASOS

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:15 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux30 min
Aug 11, 6:17 PM CDTSevere Thunderstorm WarningFSDWoodbury43 min
Aug 11, 6:37 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury53 min
Aug 11, 1:26 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Pipestone, Rock34 min
Aug 11, 5:37 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon38 min

Nearby

Flash Flood Watches in Iowa, 2016Flash Flood Watches in Minnesota, 2016Flash Flood Watches in Nebraska, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.